Missouri, 2013

Flooding and Hail in Missouri, March 17 to 18, 2013

March 17 to 18, 2013 · NWS SGF · 15 events in 11 counties and zones

A slow moving front help developed strong to severe thunderstorms which produced several reports of marginal severe hail. Heavy rainfall over some areas produced localized flooding across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving front help developed strong to severe thunderstorms which produced several reports of marginal severe hail. Heavy rainfall over some areas produced localized flooding across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 16, 10:14 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 16, 10:14 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1114 PM CDT SAT MAR 16 2013

...UPDATE TO THE AVIATION AND SHORT TERM FORECAST...

.UPDATE...
/ISSUED 1105 PM CDT SAT MAR 16 2013/

SHOWERS HAD RAPIDLY DEVELOPED LATE THIS EVENING ACROSS PORTIONS OF
SOUTHERN AND CENTRAL MISSOURI GENERALLY NORTH OF HIGHWAY 60. LIGHTNING
HAS BEEN NOTED WITHIN SOME OF THE CONVECTIVE ELEMENTS. ALSO HAD A
COUPLE OF REPORTS OF SLEET.

A STEADY INCREASE IN THE COVERAGE OF PRECIPITATION WILL CONTINUE
AS WE HEAD INTO THE OVERNIGHT HOURS. THIS WILL OCCUR WITHIN AN AXIS OF
STRONG 850-700 MB FRONTOGENESIS AND DEEP ISENTROPIC ASCENT NORTH
OF A STALLED SURFACE FRONT ACROSS NORTHERN ARKANSAS.

RUC MODEL ANALYSIS DEPICTED MOST UNSTABLE CAPE VALUES RANGING
FROM 100 TO 500 J/KG. THIS WILL BE SUFFICIENT TO MAINTAIN ISOLATED
THUNDERSTORMS. BRIEF BURSTS OF SLEET COULD OCCUR IN THE STRONGER
CONVECTION.

WILL CONTINUE TO MONITOR THE THERMAL PROFILE ACROSS THE CENTRAL
MISSOURI WHERE PROGGED SOUNDINGS SUGGEST SUFFICIENT COOLING WILL
TAKE PLACE TO CAUSE A TRANSITION TO A RAIN/SNOW MIX TOWARD DAY
BREAK GENERALLY NORTH OF HIGHWAY 54. IT APPEARS SURFACE TEMPERATURES
WILL REMAIN ABOVE FREEZING AND ANY ACCUMULATION SHOULD BE MINOR.

FOSTER

&&

.DISCUSSION...

COLD FRONT HAS PUSHED THROUGH THE AREA TODAY AND WAS STALLING OUT
ALONG THE MO/AR BORDER THIS AFTERNOON INTO NORTHEAST OKLAHOMA AND
AN AREA OF LOW PRESSURE OVER NORTH TEXAS. HAD A WIDE RANGE OF
TEMPERATURES ACROSS THE FORECAST AREA EARLY THIS AFTERNOON WITH
MID 40S IN CENTRAL MISSOURI TO THE MID 60S AND LOW 70S OVER FAR
SOUTHERN MISSOURI NEAR THE FRONT. UPPER LEVEL SHORTWAVE ENERGY WAS
STILL WELL TO THE WEST OVER THE ROCKIES EARLY THIS AFTERNOON.

SHORT TERM (TONIGHT AND SUNDAY)...

AS THE SHORTWAVE ENERGY APPROACHES FROM THE WEST THIS
EVENING...PRECIPITATION WILL START TO BREAK OUT ACROSS THE CWA.
SEVERAL WAVES OF ENERGY WILL PUSH ACROSS THE AREA FROM THE WEST
AND COULD BRING SOME HEAVY RAIN TO THE AREA TONIGHT AND SUNDAY.
TEMPERATURES WILL BE COOLING INTO THE MID 30S OVER PARTS OF
CENTRAL MISSOURI AND COULD SEE A RAIN/SNOW MIX OR A CHANGE OVER TO
SOME SNOW LATE TONIGHT INTO SUNDAY MORNING. WITH ABOVE FREEZING
GROUND TEMPERATURES DON'T BELIEVE ACCUMULATIONS IN OUR FAR
NORTHERN CWA WILL BE TOO HIGH AND HAVE GONE AROUND A HALF INCH OF
ACCUMULATION FOR NOW. OUR FAR NORTHERN COUNTIES WILL BE ON THE FAR
SOUTHERN END OF THE SNOW ACCUMULATIONS. TEMPERATURE PROFILES
SHOULD WARM ENOUGH BY THE LATE MORNING OR EARLY AFTERNOON FOR A
CHANGE BACK TO ALL RAIN. THE MAY BE ENOUGH INSTABILITY OVER OUR
FAR SOUTHERN COUNTIES FOR EMBEDDED ISOLATED THUNDERSTORMS TONIGHT
INTO SUNDAY. MOST AREAS SHOULD SEE BETWEEN A HALF INCH AND AN INCH
AND A QUARTER OF RAINFALL WITH THIS SYSTEM.

LINDENBERG

LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

MAIN SHORTWAVE AXIS SHOULD SWEEP THROUGH THE AREA ON MONDAY WITH
SOME LINGERING CHANCES OF LIGHT RAIN...BUT SHOULD END FROM WEST TO
EAST DURING THE DAY.

MAIN FOCUS WILL THEN TURN TO SYSTEM LATE IN THE UPCOMING WORK WEEK
MOVING IN FROM THE WEST. MODELS HAVE COME INTO BETTER AGREEMENT
WITH THIS SYSTEM FROM PREVIOUS DAYS MODEL RUNS. A COLDER AIR MASS
WILL MOVE INTO THE AREA MIDWEEK AHEAD OF THIS SYSTEMS MAIN ENERGY
WITH THE BULK OF PRECIPITATION OCCURRING FROM THURSDAY INTO
FRIDAY. AT THIS TIME IT LOOKS LIKE TEMPERATURES WOULD BE COLD
ENOUGH FOR SNOW DURING THE NIGHTTIME AND RAIN DURING THE DAYTIME.

LINDENBERG

&&

.AVIATION...
/ISSUED 1105 PM CDT SAT MAR 16 2013/

PILOTS CAN EXPECT DETERIORATING FLIGHT CONDITIONS TONIGHT THROUGH SUNDAY.

RAIN AND A FEW THUNDERSTORMS WILL CONTINUE TO INCREASE OVERNIGHT AND
PERSIST THROUGH THE DAY SUNDAY AS FRONT REMAINS STALLED TO OUR
SOUTH AND A STORM SYSTEM APPROACHES FROM THE WEST.

MVFR CEILINGS AND VISIBILITIES WILL DEVELOP OVERNIGHT WITH
PERIODS OF IFR CONDITIONS BECOMING PREVALENT TOWARD MORNING AND
INTO THE DAY SUNDAY.

MARGINAL LOW LEVEL WIND SHEAR MAY DEVELOP EARLY SUNDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 16, 7:23 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 PM CDT SAT MAR 16 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
823 PM CDT SAT MAR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.

DISCUSSION...

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT
  HOURS ACROSS FAR SOUTHERN MISSOURI INTO EXTREME SOUTHEASTERN
  KANSAS. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  MULTIPLE ROUNDS OF SHOWERS AND A FEW THUNDERSTORMS WILL IMPACT
  THE OUTLOOK AREA SUNDAY INTO MONDAY MORNING. THE CHANCE OF
  THUNDERSTORMS WILL BE CONFINED TO FAR SOUTHERN MISSOURI. LOCALLY
  HEAVY RAINFALL WILL ALSO BE POSSIBLE.

  RAIN MAY CHANGE OVER TO SNOW SUNDAY MORNING ACROSS CENTRAL
  MISSOURI NORTH OF HIGHWAY 54 WHERE A HALF INCH TO ONE INCH OF
  ACCUMULATION IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Mar 17, 1:17 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 AM CDT SUN MAR 17 2013

MOZ088-093-170745-
JASPER MO-NEWTON MO-
217 AM CDT SUN MAR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON AND
SOUTHEASTERN JASPER COUNTIES UNTIL 245 AM CDT...

AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SILVER CREEK...OR 11 MILES SOUTHWEST OF
CARTHAGE...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ATLAS...AVILLA...CARTHAGE...DUENWEG...
DUQUESNE...EASTERN JOPLIN...FIDELITY...LA RUSSELL...MAPLE GROVE...
OAKLAND PARK...REEDS...SAGINAW...SARCOXIE AND SILVER CREEK.

INTERSTATE 44 BETWEEN MILE MARKERS 8 AND 32 WILL ALSO BE IMPACTED BY
THIS STORM.

LAT...LON 3727 9421 3729 9406 3703 9406 3699 9445
      3710 9451
TIME...MOT...LOC 0717Z 241DEG 43KT 3707 9436

GAGAN

The radar

The Springfield radar (KSGF), 93 km away, was scanning. The volume nearest the first event began at 07:22 UTC.

Open the radar archive at this moment

Event by event

9 flood, 5 hail, 1 heavy rain. Local standard time, as filed.

Hail, Jasper

When
March 17, 1:20 AM CST
Where
Jasper County, 1.49 mi SSW of Duenweg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.060, -94.430

Hail, Stone

When
March 17, 2:26 PM CST
Where
Stone County, 3.45 mi N of Crane
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
36.950, -93.570

Amateur radio reported hail on Highway 13 three miles north of Crane.

Hail, Christian

When
March 17, 2:35 PM CST
Where
Christian County, 0.55 mi E of Clever
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.030, -93.470

Hail covered the roadway.

Hail, Greene

When
March 17, 2:49 PM CST
Where
Greene County, 2.82 mi SSW of Springfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.160, -93.310

Quarter size hail was reported on the James River Expressway.

Hail, Greene

When
March 17, 3:01 PM CST
Where
Greene County, 1.38 mi S of Sgf Downtown Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.200, -93.230

Heavy Rain, Webster

When
March 17, 7:17 PM CST
Where
Webster County, 0.88 mi NW of Beach
Reported by
Emergency Manager
Coordinates
37.440, -92.980

Low water crossings at Givens Branch off of Highway E and Highway EE and Highway W had water over the road.

Flood, Dent

When
March 17, 11:15 PM CST to March 18, 2:15 AM CST
Where
Dent County, 0.55 mi E of Sligo to 0.86 mi E of Sligo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.780, -91.370

Highway TT was closed approximately one mile east of Highway 19 due to flooding.

Flood, Douglas

When
March 17, 11:15 PM CST to March 18, 2:15 AM CST
Where
Douglas County, 0.88 mi NE of Ann to 1.13 mi NNE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

Highway EE was closed in the vicinity of the North Fork of the White River due to flooding.

Flood, Laclede

When
March 17, 11:15 PM CST to March 18, 2:15 AM CST
Where
Laclede County, 2.76 mi N of Hazelgreen to 3 mi N of Hazelgreen
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.810, -92.430

Route FF in northeastern Laclede County was closed in the vicinity of Bear Creek due to flooding.

Flood, Laclede

When
March 17, 11:15 PM CST to March 18, 2:15 AM CST
Where
Laclede County, 5.15 mi NE of Dove to 5.37 mi NE of Dove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.830, -92.630

Route BB in northern Laclede County was closed in the vicinity of Dry Auglaize Creek due to flooding.

Flood, Miller

When
March 17, 11:15 PM CST to March 18, 2:15 AM CST
Where
Miller County, 7.28 mi SE of Iberia to 7.19 mi SE of Iberia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.030, -92.220

Route K in southeastern Miller County was closed in the vicinity of Little Tavern Creek due to flooding.

Flood, Phelps

When
March 17, 11:15 PM CST to March 18, 2:15 AM CST
Where
Phelps County, 4.34 mi ESE of Powellville to 4.61 mi ESE of Powellville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.850, -91.950

Route AA in west central Phelps County was closed in the vicinity of Mill Creek due to flooding.

Flood, Wright

When
March 17, 11:15 PM CST to March 18, 2:15 AM CST
Where
Wright County, 2.07 mi N of Jerktail to 2.2 mi N of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.450, -92.450

Route Z in north central Wright County was closed in the vicinity of Elk Creek due to flooding.

Flood, Laclede

When
March 17, 11:28 PM CST to March 18, 2:28 AM CST
Where
Laclede County, 2.64 mi NE of Russ to 3.27 mi NE of Russ
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.610, -92.570

Route B was closed in the vicinity of Cobbs Creek due to flooding.

Flood, Phelps

When
March 17, 11:52 PM CST to March 18, 2:52 AM CST
Where
Phelps County, 2.14 mi SSE of Dillon to 2.3 mi S of Dillon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.940, -91.710

Approximately one foot of flowing water was over County Road 3000 in the vicinity of Little Dry Fork.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436010, 436011, 436012, 436013, 436014, 436015, 436001, 436002, 436003, 436004, 436005, 436006, 436007, 436008, 436009.